Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
147 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

Is an allergic reaction to Sulfa drugs common?

I have a penicillin allergy and antibiotics with sulfar make me too thirsty and very nauseous. So, I end up never taking any medication because the side effects out weigh the symptons. I end up just riding it out and taking vitamins and supplements instead. Should my doctor know of an antibiotic that would work on me? Nothing seems too and she is frustrated and I feel like never going in anymore and just keep doing what I m doing because my remedies from the supplement store seem to be causing no complications. She doesn t like that but I m sorry I listen to my body and if its making me feel far worse then the problem I m having I m going to listen to it. She keeps giving me sulfar type antibiotics and I told her they make me ill and she doesn t know what to do. Should I just never go in to see a doctor again? Do other people have allergies like this?
Tue, 22 May 2018
Report Abuse
General & Family Physician 's  Response
Hello and Welcome to ‘Ask A Doctor’ service. I have reviewed your query and here is my advice.

The goal of treatment should be to help with the fewest resulting problems. We should always weight the risk to benefits with any treatment.

Sulfa allergies are relatively common, but nausea is not considered to be an allergic reaction but rather a sensitivity to the medication or side effect.

If you are able to fully recover from infections with home remedies and supplements that would be preferable to taking antibiotics. We should only give antibiotics if a person is not able to get over an infection or if the risks of not treating the infection are high as with strep throat.

Supplements act chemically in the body even if naturally derived, and they can have risks and side effects as well as medications can. So they are not all safe and not for all situations, but many of them can provide benefit and in moderation not cause more problems. It really depends on the particular supplement and your health history. I had a patient who was allergic (true allergies with hives, tongue swelling) to nearly every class of antibiotic. She was also mildly allergic to her dog, which set her up for increased risk of sinus infections. However echinacea helped prevent the infections from getting out of control in the early stages. But another patient with autoimmune disorder would get a fever from echinacea. So it was safe and helpful for one person and not another. And some supplements, such as Ma Huang, are not advisable as a stand alone supplement but should only be used in small amounts mixed in with other Chinese remedies by a trained practitioners of Oriental Medicine. My point is, the risk/benefit question needs to be applied to supplements too.

If you find that you and your doctor are frustrated with each other, it's time for you to see a different doctor. We are all individuals and each doctor is going to communicate a bit differently.

Hope I have answered your query. Let me know if I can assist you further.
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

I have an infection on my cuticle and doctor advised Epsom salt soaking for my finger. I am highly allergic to Sulfa and although I understand they...